Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 55, NWS Phoenix, AZ

August 15, 2018La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 15, 2018, 11:45 PM MST for La Paz County, Arizona. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2018, 11:45 PM MST (06:45 UTC)
Expired
Aug 16, 2018, 2:45 AM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County La Paz County, AZ

The radar

The Las Vegas radar (KESX), 180 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 11:59 PM MSTFLASH FLOOD7 Ne Parker, AZCAR FLOODED ALONG HIGHWAY 95 IN FRONT OF BUCKSKIN FIRE DEPT; OCCUPANT WALKED AWAY. TIME OF REPORT FROM CALL INTO LA PAZ COUNTY SHERIFF'S DISPATCH.
Aug 16, 12:20 AM MSTFLASH FLOOD13 Ne Parker, AZAPPROXIMATELY 2.5 FEET OF WATER OVER HIGHWAY 95 AT MILE MARKER 158.5 AS REPORTED BY SHERIFF'S DEPUTY ON SCENE.
Aug 16, 1:01 AM MSTFLASH FLOOD12 Ne Parker, AZDEBRIS AND FLOODING ON BOTH SIDES OF HIGHWAY 95 NORTH OF BUCKSKIN STATE PARK; TIME FROM ADOT TWITTER POST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 6.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WGUS55 KPSR 160645
FFWPSR
AZC012-160945-
/O.NEW.KPSR.FF.W.0055.180816T0645Z-180816T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1145 PM MST WED AUG 15 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  North central La Paz County in west central Arizona...

* Until 245 AM MST.

* At 1145 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen with up to one additional inch of rain possible. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Buckskin Mountain Park.

* This includes AZ Route 95 between mile markers 148 and 154, and
  between mile markers 156 and 160.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3429 11411 3429 11407 3425 11401 3426 11386
      3423 11384 3424 11382 3407 11392 3418 11424
      3426 11415 3431 11413

$$

LJH
3 follow-up statements
770 
WGUS75 KPSR 160711
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1211 AM MST THU AUG 16 2018

AZC012-160945-
/O.CON.KPSR.FF.W.0055.000000T0000Z-180816T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
1211 AM MST THU AUG 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM MST FOR
NORTH CENTRAL LA PAZ COUNTY...

At 1210 AM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already 
fallen with up to an additional inch of rain possible. Flash 
flooding is expected to begin shortly.

Some locations that will experience flooding include...
Buckskin Mountain Park.

This includes AZ Route 95 between mile markers 148 and 154, and
between mile markers 156 and 160.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3429 11411 3429 11407 3425 11401 3426 11386
      3423 11384 3424 11382 3407 11392 3418 11424
      3426 11415 3431 11413

$$

JS
854 
WGUS75 KPSR 160804
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
104 AM MST THU AUG 16 2018

AZC012-160945-
/O.CON.KPSR.FF.W.0055.000000T0000Z-180816T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
104 AM MST THU AUG 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM MST FOR
NORTH CENTRAL LA PAZ COUNTY...

At 100 AM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already 
fallen and additional rain is likely. Flash flooding is expected to 
continue. A car was flooded earlier along Hwy. 95 in front of the 
Bucksin Fire Department.

Some locations that will experience flooding include...
Buckskin Mountain Park.

This includes AZ Route 95 between mile markers 148 and 154, and
between mile markers 156 and 160.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3429 11411 3429 11407 3425 11401 3426 11386
      3423 11384 3424 11382 3407 11392 3418 11424
      3426 11415 3431 11413

$$

JS
408 
WGUS75 KPSR 160910
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
210 AM MST THU AUG 16 2018

AZC012-160945-
/O.CON.KPSR.FF.W.0055.000000T0000Z-180816T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
210 AM MST THU AUG 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM MST FOR
NORTH CENTRAL LA PAZ COUNTY...

At 209 AM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to three inches or more of rain have 
already fallen. Flash flooding is expected to continue.

Some locations that will experience flooding include...
Buckskin Mountain Park.

This includes AZ Route 95 between mile markers 148 and 154, and
between mile markers 156 and 160.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3429 11411 3429 11407 3425 11401 3426 11386
      3423 11384 3424 11382 3407 11392 3418 11424
      3426 11415 3431 11413

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 7:20 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 15, 7:20 PM MST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
720 PM MST Wed Aug 15 2018

.SYNOPSIS...
A few showers and thunderstorms will roam across the region through
Thursday with locally heavy rainfall and gusty winds possible. A
gradual drying trend will occur starting Friday into the weekend,
though some afternoon storms will continue over higher terrain.
Temperatures will also climb back above normal by the weekend.

&&

.DISCUSSION...
While a set of vorticity centers has become rather non-descript in
satellite imagery this evening, objective analysis suggests a weak
circulation still hovering over central Arizona. The resultant
daytime cloud cover significantly hampered insolation while
extensive convection over the past day caused a reduction in
midlevel lapse rates. 00Z KPSR and KTWC soundings showed an
environment hardly conducive for deep convection with a marked
decline in sfc-H7 moisture and extremely minimal ML and MUCape.
Additionally with favorable ascent structure more confined to NW
Arizona and Sonora, made rather substantial cuts to POPs overnight
and into Thursday morning. High resolution guidance supports this
scenario and even the cuts towards a 10-20% range might be too
conservative.

&&

.PREVIOUS DISCUSSION...
/208 PM MST Wed Aug 15 2018/
There continues to be a signal of another gulf surge overnight which
will improve the instability later this evening, however none of the
CAMs are really optimistic anymore and the HREF keeps our forecast
area pretty quiet overnight. However, with a weak steering flow in
place and enough instability, any storm that does develop will have
the potential to produce gusty winds, frequent lightning, and
flooding.

What happens on Thursday largely will depend on how much activity
and cloud cover lingers through the mid to late morning hours.
For Thursday afternoon and evening, storms will mostly need to
form over the high terrain or along any leftover boundaries as
there appears to be a lack of any discernible mid level waves.
PoPs across the lower deserts mostly fall to around 20% as the
steering flow turns southwesterly which generally favors storms
across the high terrain of eastern Arizona.

The southwesterly flow will continue through Friday while the
upper level high center shifts westward across northern Mexico.
Eventually the high shifts well to our west turning our flow out
of the north-northeast for this weekend. Considerable drying is
shown during this time with PWATs mostly falling below 1.5". Any
storm activity Friday should mostly be across the high terrain,
but we can't rule out an isolated storm or two across the lower
deserts. Temperatures are seen climbing to slightly above normal
readings starting Friday with a few of the warmest lower desert
spots approaching 110 degrees this weekend.

After a fairly dry day on Saturday, the flow is seen gradually
shifting out of the southeast once again providing some sort of
moisture increase starting Sunday. Chances for storms should
increase Sunday into early next week, but at this point there are
no obvious features to focus on that would create any widespread
storm activity.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Only minimal aviation impacts through Thursday afternoon as
thunderstorms should remain well removed from terminal locations.
While a few showers could drift into the surrounding airspace
Thursday morning, its more likely just expansive thick mid/high
clouds persist during the day. A few decks around 6K ft could form
with partial mountain obscuration, but largely cigs will remain 10K
ft and higher. Sfc winds may become somewhat variable overnight
between SW and SE headings before settling on an easterly component.
Much like today, a switch back to westerly may take longer then
usual given the cloud cover.

Southeast California/Southwest Arizona including KIPL and KBLH:
Little to no aviation impacts through Thursday afternoon as isolated
early evening thunderstorms were dissipating with sunset. 10-15kt SE
winds will be favored at KIPL while S/SW winds persist at KBLH.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Slightly drier air will slowly push into the region during the
weekend and into early next week, but afternoon storms will still
be possible over higher terrain areas. An increase in available
moisture during the Tues-Wed period will bring storm chances back as
well as raising humidity values over the lower deserts. Throughout
the period, wind speeds will be typical for mid summer with the
usual afternoon breezes. Temperatures will start out above average
during the Sat-Mon period, then fall back to near average during the
Tue-Wed period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...MO/Hernandez/Kuhlman
AVIATION...MO
FIRE WEATHER...Percha

In the hours before

Special weather statement, Aug 15, 11:06 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1106 PM MST WED AUG 15 2018

AZZ530-533-160645-
Parker Valley AZ-Central La Paz AZ-
1106 PM MST WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ AND SAN
BERNARDINO COUNTIES UNTIL 1145 PM MST...

At 1105 PM MST, Doppler radar was tracking a strong thunderstorm over
Buckskin Mountain Park, or near Parker Dam, moving south at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Parker, Bouse and Buckskin Mountain Park.

This includes the following highways...
AZ Route 72 between mile markers 14 and 32.
AZ Route 95 between mile markers 129 and 145.

LAT...LON 3428 11411 3423 11403 3424 11396 3386 11394
      3391 11416 3408 11443 3411 11441 3414 11432
      3417 11429 3416 11425 3424 11414
TIME...MOT...LOC 0605Z 015DEG 21KT 3423 11411

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 11:06 PM MSTSpecial Weather StatementPSRLa Paz39 min
Aug 15, 11:15 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 15, 11:51 PM MSTSpecial Weather StatementPSRLa Paz39 min
Aug 16, 12:32 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 16, 12:39 AM MSTSpecial Weather StatementPSRLa Paz51 min
Aug 16, 12:58 AM MSTFlash Flood WarningPSRLa Paz3 hr
Aug 16, 1:48 AM MSTSpecial Weather StatementPSR42 min
Aug 16, 2:07 AM MSTSpecial Weather StatementPSRLa Paz38 min
Aug 16, 2:37 AM MSTFlash Flood WarningPSRLa Paz3 hr
Aug 16, 11:03 AM MSTFlash Flood WatchPSRLa Paz, Maricopa, Pinal, Yuma9 hr
Aug 16, 12:38 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 16, 2:39 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 16, 2:50 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma3 hr
Aug 16, 3:22 PM MSTFlash Flood WarningPSRLa Paz, Yuma3 hr
Aug 16, 3:44 PM MSTSpecial Weather StatementPSR46 min
Aug 16, 3:52 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 16, 3:57 PM MSTAreal Flood AdvisoryPSRMaricopa106 min
Aug 16, 4:10 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 16, 4:27 PM MSTSpecial Weather StatementPSRYuma48 min
Aug 16, 4:30 PM MSTFlash Flood WarningPSRYuma3 hr
Aug 16, 4:36 PM MSTFlash Flood WarningPSRYuma3 hr
Aug 16, 4:40 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma3 hr
Aug 16, 4:44 PM MSTFlash Flood WarningPSRMaricopa3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.